I have been looking at information on weight gain and stomach bloat and Synthroid. I started taking it almost 2 months ago. I am taking hormones for menopause and suddenly developed hypothyroidism. I am on a low dose as they try to get my levels regulated. I go in next week to be tested again. I workout 5 to 6 days a week, I try to eat healthy and I never lose weight. So I was excited with the prospect that synthroid might actually help me finally lose. But suddenly, I am gaining weight. I haven't gained much on the scales, but I am constantly retaining water and my stomach is always bloated and I can barely button my pants around my hips, butt and waist. Not the way I planned to spend my summer, trying to hide my huge gut. While I was looking on line I came across this article and thought I would share it as I see many of you are dealing with this same issue. GOOD LUCK TO YOU ALL.
Question: I have been on Synthroid for three months, just bumped up to .1 three weeks ago. Since starting the meds, I continue to gain weight–faster than before I started them. My face, hands stomach and feet are always swollen. I exercise every day (60 mins on treadmill) and eat well, drinking lots of water.
So what’s the deal? Is my thyroid in some kind of shock following treatment? Will it ever improve?
Answer: I’m assuming your thyroid level was low when you started Synthroid. It builds up slowly over 5 weeks. Initially, it will boost your T4 and usually, secondarily, T3.
But if your initial problem was secondary hypothyroidism (i.e., TSH wasn’t significantly elevated - basically, the rheostat in the hypothalamus is set too low), when you add Synthroid (T4), the hypothalamus starts to suppress your own production of T4 to compensate. At sub-optimal doses of Synthroid, you could actually end up with less than you started with (and subsequently gain weight, develop edema).
Columbia Thyroid Clinic uses body weight in pounds to determine approximate goal dose of Synthroid in micrograms (e.g., If you weigh 150 pounds, you end up on 150 micrograms of Synthroid - same as .15 mg).
Some people do better on a combination of T4 and T3: Synthroid (T4) with either Armour (T4+T3 - available in generic, so a cheaper option) or Cytomel (T3 - more expensive). 1 grain (same as 60 mg) of Armour approximately equals .075 Synthroid; .025 mg Cytomel approximately equals .1 mg Synthroid. The goal dose is a combination of the two. For example, 150 pounds - .075 mg Synthroid + 1 grain (60 mg) Armour. Or, more commonly - 1/4 to 1/2 grain Armour and .125 to .112 of Synthroid.
So in your case, I would assume your dose is too low and you would probably do better with adding Armour and/or increasing Synthroid. If thyroid is too high, you usually have symptoms of being hot, shaky, sweaty and/or having palpitations.
When getting lab work in the morning, don’t take your a.m. thyroid that day until after blood is drawn, and be sure to get free T4 (and free T3 if taking Armour or Cytomel).
For weight loss purposes, people usually do better with their free T4 in the upper part of normal range and usually do better with some T3.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.